Format

Send to

Choose Destination
J Acad Nutr Diet. 2013 Feb;113(2):263-8. doi: 10.1016/j.jand.2012.11.007.

Risk factors for predicting hypoglycemia in patients receiving concomitant parenteral nutrition and insulin therapy.

Author information

1
Walgreens Infusion Services, Wood Dale, IL 60191, USA. kelly.kinnare@walgreens.com

Abstract

The occurrence of hypoglycemia in patients receiving parenteral nutrition (PN) is low, yet its consequences can be detrimental. Treatment of hyperglycemia with insulin to achieve optimal blood glucose control is challenging and potentially associated with increased risk of the development of hypoglycemia. The objective of this study was to determine the association of patient characteristics on the risk of hypoglycemia among patients receiving concomitant PN and insulin therapy. This retrospective cohort study was conducted from January 1, 2008, to December 31, 2011, and included 1,657 patients who received PN. There was a significant decrease in the occurrence of hypoglycemia observed over time: 9.1% (43 of 475) in 2008, 6.4% (30 of 468) in 2009, 5.8% (20 of 347) in 2010, and 3.5% (13 of 367) in 2011 (P=0.013). Patients in whom hypoglycemia developed had a significantly longer duration on PN (18.0 vs 8.1 days, P<0.0001) as well as more days requiring insulin in the PN (16.1 vs 2.7 days, P<0.0001). The strongest predictors of hypoglycemia were: receiving PN in the ICU (OR 1.86, 95% CI 1.16 to 3.01), history of diabetes (OR 2.10, 95% CI 1.26 to 3.51), days on PN (OR 0.93, 95% CI 0.91 to 0.95), and an insulin drip (OR 3.14, 95% CI 1.81 to 5.42). With the identification of patient factors that contribute to an increase in hypoglycemia, existing protocols can be modified to treat hyperglycemia and prevent hypoglycemia.

PMID:
23351630
DOI:
10.1016/j.jand.2012.11.007
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center